Missouri, 2024Flash Flood and Flooding in Missouri, November 4 to 7, 2024
November 4 to 7, 2024 · NWS PAH · 4 events in 3 counties and zones
Multiple rounds of training heavy rain along a slow moving frontal boundary affected Southern and Eastern Missouri from the 4th through the 6th of November. Western fringes of the WFO Paducah county warning area in Carter County received 4-6 inches of rainfall in this span.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of training heavy rain along a slow moving frontal boundary affected Southern and Eastern Missouri from the 4th through the 6th of November. Western fringes of the WFO Paducah county warning area in Carter County received 4-6 inches of rainfall in this span. Many locations further west and north from West Plains to Hillsboro in Missouri reached 7 to 10 inches of rainfall. Street flooding was reported in Van Buren early on the 5th. Water levels on the Current and St. Francis Rivers surged, reaching minor flood at Van Buren and Patterson while Doniphan went well into moderate flood, causing inundation of several structures on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 4, 5:14 AM CST, 2 hours 46 minutes earlier. Its key messages:
- A risk of heavy rain continues over the western counties of southeast Missouri. Another round of heavier rain is expected across the entire region Tuesday morning and afternoon. The ground appears to have the capacity to soak in the forecast rainfall without major flooding concerns.
- There is a marginal risk for a few severe storms through this afternoon across southeast Missouri and southern Illinois with a smaller risk across the rest of the region Tuesday morning through the afternoon.
- A generally active period of weather is then forecast, with fairly high uncertainty on the details as a front washes out over the area.
Area forecast discussion, Nov 4, 5:14 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
514 AM CST Mon Nov 4 2024
.KEY MESSAGES...
- A risk of heavy rain continues over the western counties of
southeast Missouri. Another round of heavier rain is expected
across the entire region Tuesday morning and afternoon. The
ground appears to have the capacity to soak in the forecast
rainfall without major flooding concerns.
- There is a marginal risk for a few severe storms through this
afternoon across southeast Missouri and southern Illinois with
a smaller risk across the rest of the region Tuesday morning
through the afternoon.
- A generally active period of weather is then forecast, with
fairly high uncertainty on the details as a front washes out
over the area.
&&
.DISCUSSION...
Issued at 148 AM CST Mon Nov 4 2024
Broad and deep troughing is very slowly moving eastward out of
the Rocky Mountain region. Ahead of the trough there is a jet
maxima over eastern TX/AR and IA/MN with a broadly diffluent
region rounding the top of a mid Gulf of Mexico ridge. This has
created a sharp height/pressure gradient in the lower atmosphere
leading to a relatively uncommon overnight breeze, and fairly
strong moisture and warm air advection. The southerly winds are
pumping rich and deep moisture into the Mississippi Valley.
Precipitable water values are about 1.7 inches which is at the
maximum of the climatological record.
The aforementioned area of broad diffluence appears to be
responsible for the focused area of heavy showers and embedded
thundershowers over southwest and central MO/IL and it will
likely move over parts of our SEMO and SIL counties through this
morning. This area of diffluence persists but becomes more ill-
defined later this afternoon as a 120-130 kt upper jet maxima
forms over KS/MO as the parent trough begins to approach.
Persistent and efficient showers and embedded storms can be
expected either over or near our SEMO/SIL counties with the
exact axis obviously somewhat hard to define. Rainfall will be
efficient and HRRR/HREF runs paint 2-5" inches of rain into
parts of Carter and Ripley County, which seems reasonable. With
mid-level lapse rates steepening and rich boundary layer
moisture there is at least some threat of surface based
convection this afternoon and favorable shear profiles may
support an isolated tornado or damaging wind event over our
northwesternmost counties.
There is reasonable agreement in CAM guidance that convective
focus then shifts to the west in the early overnight Monday
before moving back over our western counties around midnight.
With strong large scale ascent and boundary layer theta-e
advection we should maintain roughly whatever convective
instability we start the overnight with and some wind/tornado
threat can't be ruled out. Heavier rain with PWATs 1.7-1.8" will
also be possible and parts of Carter/Ripley/Wayne/Butler MO have
3-5 inches total rain explicitly forecast in the new QPF grids.
For now though given the very dry conditions/high flash flood
guidance and the separation of this morning and then tomorrow
mornings activity a flash flood watch does not currently appear
warranted.
The surface cold front then very slowly moves through the day
on Tuesday. The upper level flow is pretty much parallel to the
front -leading it to stall- and the run-to-run trend has been
to linger rain/thunder chances over our southeastern counties on
Wednesday with an incomplete frontal passage. The ECMWF then
knocks the surface front well to our south and dries it out, but
the GFS and ensemble members keep a fairly weak front in
vicinity. Based on the upper jet pattern I tend to think the GFS
solution is more likely and the NBM pops keep 20-40% chances
through much of the rest of the week. Predictability is low
however with broad spread, even in GFS ensemble members.
By the end of the week a fairly provocative closed low/negative
tilt trough ejects over the central plains in GFS/ECMWF
guidance. There are timing differences and there is the
mitigating factor of potential tropical cyclone #18 possibly
being in play in the central Gulf of Mexico. The verbatim timing
of the systems in deterministic guidance would call for a wet
Friday and especially Saturday with heavy rainfall potential in
play as well as some severe potential. But predictability
remains quite low in ensemble guidance and run-to-run continuity
is pretty mediocre as well.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 514 AM CST Mon Nov 4 2024
Rain, isolated thunderstorms and MVFR cigs will be a concern
through about 16-17z in the CGI/MDH/MVN corridor and west from
there. More isolated MVFR cigs are possible through the next 3-4
hours before conditions should improve. Gusty south winds 20-25
kts can be expected through much of the day and into the
overnight tonight. Another round of more widespread showers and
storms should begin working into the area Tuesday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...JGG
AVIATION...JGG
Hazardous weather outlook, Nov 4, 2:17 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
217 AM CST Mon Nov 4 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-050830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
217 AM CST Mon Nov 4 2024 /317 AM EST Mon Nov 4 2024/
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...Today and Tonight.
Areas of heavy rainfall will be possible across parts of southeast
Missouri through this afternoon. Several inches of rain will be
possible but ground conditions are expected to limit flood potential.
There is a marginal risk of a few severe thunderstorms across parts
of southeast Missouri and southwest Illinois. Damaging wind is the
primary hazard but a tornado cannot be completely ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a small risk for a strong or severe thunderstorm or two
Tuesday morning through the afternoon. Areas of heavy rainfall are
possible area wide, but ground conditions should limit widespread
flood potential.
Unsettled weather with a stalled front somewhere near or over the
region is then forecast through the rest of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JGG
Flash Flood, Carter
- When
- November 4, 8:00 AM CST to 9:30 AM CST
- Where
- Carter County, 0.09 mi E of Van Buren to 0.57 mi SSE of Van Buren
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.018
Multiple roads flooded in Van Buren. Radar estimated rainfall overnight into the morning was around 1.5 to 2.5 inches.
Flood, Wayne
- When
- November 4, 10:45 PM CST to November 6, 10:30 AM CST
- Where
- Wayne County, 4.61 mi WNW of Coldwater to 1.49 mi SSW of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.320, -90.500
Minor flooding occurred along the St Francis river at Patterson. The flooding was mainly of bottomland and surrounding low-lying areas.
Flood, Ripley
- When
- November 6, 12:30 AM CST to November 7, 7:00 PM CST
- Where
- Ripley County, 2.66 mi WSW of Doniphan to 1.95 mi SW of Doniphan
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.602, -90.862
River levels on the Current River at Doniphan rose into minor flood with an initial crest during the morning hours of the 6th, with a surge of water pushing river levels well into moderate flood cresting at 21 feet early morning on the 7th. River levels dropped below flood stage by the evening hours on the 7th. Nearby streets flooding and some structures were inundated with water near Doniphan.
Flood, Carter
- When
- November 6, 8:45 AM CST to 5:15 PM CST
- Where
- Carter County, 0.27 mi W of Van Buren to 0.1 mi S of Van Buren
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -91.025
Minor flooding occurred along the Current River at Van Buren with mainly bottomland and surrounding low-lying areas inundated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, November 4 to 8, 20244 deaths · $54 million · EF0 · 75 events
- Tornadoes and Flash Flooding in Missouri, November 4 to 5, 20243 deaths · $425,000 · EF0 · 18 events
- Tornadoes and Flash Flooding in Arkansas, November 4 to 5, 2024$1.1 million · EF2 · 11 events
- Tornadoes and Damaging Winds in Oklahoma, November 4, 2024$302,000 · EF2 · 12 events
- Flash Flooding and Hail in Texas, November 4 to 5, 20241 death · 2 in hail · 7 events
- High Wind and Strong Wind in California, November 4 to 7, 2024$140,000 · 69 kt wind · 17 events
- Flash Flood in Hawaii, November 4 to 5, 2024$100,000 · 1 event
- Tornado and Damaging Wind in Oklahoma, November 4, 2024EF1 · 2 events
- Tornado and Damaging Wind in Texas, November 4, 2024EF1 · 2 events
- Flash Flooding and Heavy Rain in Arkansas, November 4, 202415 events
- Heavy Snow and High Wind in Montana, November 4 to 6, 202462 kt wind · 10 events
- High Wind in Washington, November 4, 202456 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223282, 1223428, 1223284, 1223283.